Hail, Fremont
- When
- April 19, 4:27 PM CST
- Where
- Fremont County, Mc Paul
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.820, -95.800
Public reported 1.5-inch hail.
An enhanced risk resulted in a numerous hail event across southwest Iowa. Storms developed after 4 PM along a stationary front near the Nebraska/Kansas border and moved into Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An enhanced risk resulted in a numerous hail event across southwest Iowa. Storms developed after 4 PM along a stationary front near the Nebraska/Kansas border and moved into Iowa. A total of 55 storm reports were sent out by the office, most of which were for hail. The largest hailstone reported was 3 inches near Thurman. In addition to the hail, there were 3 observed tornadoes. Two in Fremont County and one in Pottawatomie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 19, 2:43 PM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 343 PM CDT Wed Apr 19 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 340 PM CDT Wed Apr 19 2023 Key Messages: - Severe storms are possible this evening from 6 PM to 4 AM for much of eastern Nebraska into Iowa likely in two waves. One should start around 6 or 7 PM while the second on develops around 1 AM. - Damaging hail, wind, and a couple of tornadoes are possible with the storms, with an increasing chance of flooding as the night goes on as storms form and move across the same areas. - Expect a cooler weekend with our next chance at meaningful rain coming Tuesday. Today and Tonight: The main concern of the forecast continues to be the increased severe weather threat this evening, into the overnight hours. Water vapor imagery this afternoon continues to feature the broad trough over the western third of the CONUS with shortwaves being apparent with areas of increased mid-level moisture pushing ENE from the lee of the Rockies. A detailed surface analysis depicts a surface low rooted just south of York, Nebraska with a front extending to the north-northeast, passing just north of Tekamah. In the warm sector just east of the surface low, ample moisture has been advected into the area with dewpoints reaching into the 60s across a good chunk of eastern Nebraska and southwest Iowa. The plentiful moisture has resulted in CAPE values as high as 2750 J/kg while effective shear values start at 30 kts on the low end, increasing to 40+ kts near the surface low and its associated boundaries. The general expectation this evening is that initial convection begins shortly after 6 PM with isolated cells develop within the vicinity of Tekamah, and in far southeast Nebraska. The latest runs of several CAMs suggest that storms will remain discrete in northeast Nebraska while the ones in southeast Nebraska grow quickly upscale. Deep cold layers aloft and plentiful shear suggest the possibility of very large hail, along with "inverted V" low-level profiles favoring damaging wind. Along the warm front in northeast Nebraska, model values of STP eclipse 2, alongside hodographs with impressive low-level turning, increasing the tornado threat as storms move through the warm sector. Similar signals appear in far southeast Nebraska and southwest Iowa but are much more short- lived and could signal QLCS quick-spin up scenario. This initial convection looks to continue through around 10 or 11 PM, with a brief lull before storms regenerate an hour or two later in far southeast Nebraska. With the second set of storms initiating in far southeast Nebraska, consisted convergence along the front slowly moving east and increased mid-level support will increase the likelihood of storms initiating and training over the same areas to cause flooding. Sounding analysis from the 12z flight this morning and the supplemental 19z sounding show around 150 to 175% of the usual PWAT values this time of year, and the consistent storm activity in southeast Nebraska into southwest Iowa is reflected in an increased excessive rainfall outlook from the WPC. Also worth noting, any precipitation that the area has received within the last week has largely happened in this area, meaning soil moisture values are increased compared to where we've been. Storms will continue overnight through 7 AM as the large mid-level wave pushes any remaining convection off to the east. Thursday through Sunday: In tonight's storms wake, a much cooler pattern is set to begin moving into the area Thursday into the weekend. High temperatures will trend downward, bottoming out on Saturday with highs around 50 degrees, then increasing temperatures for Sunday. Also with the cooler temperatures, gusty northwest winds and dry conditions are anticipated before the work week. Monday through Wednesday: By Monday, the northwesterly flow across the central CONUS will switch to a more active flow as a deeper and more compact wave begins dipping down from the Pacific Northwest. This will bring slightly warmer temperatures Monday before rain chances overspread the area Tuesday into early Wednesday. The signals for moisture right now indicate that we'll see meaningful rainfall for a good chunk of the area, if things continue as model consensus indicates. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 641 AM CDT Wed Apr 19 2023 MVFR to near-MVFR ceilings reside at the terminal locations as of 6 AM. We expect those low clouds to erode this morning with VFR conditions this afternoon into evening. A front or outflow boundary is currently positioned along I-80 with the models suggesting the boundary will lift slightly north this morning before advancing southeast this afternoon. Isolated to widely scattered thunderstorms appear possible along the boundary in the 5 PM to 7 PM time frame. The main uncertainty is exactly where the front will be at that time with respect to KOMA and KLNK. As such, we will not include a mention of storms in the forecast early this evening. Better storm potential is expected to develop the KOMA and KLNK vicinities by 11 PM to midnight, which is when we have included TSRA in the forecast. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Petersen AVIATION...Petersen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 351 PM CDT Wed Apr 19 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201100- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 351 PM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday Strong to severe storms are expected this evening after 6 PM mainly in southeast to far eastern Nebraska and southwest Iowa. The primary hazards will be large hail and damaging winds, with a tornado or two being possible as well. There is also a threat for flooding tonight across southeast Nebraska and southwest Iowa as storms develop and move over the same areas. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday The probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need this evening after 6 PM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1229 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM HAIL 2 NW SEWARD 40.93N 97.12W
04/18/2023 U0.75 INCH SEWARD NE PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
1235 AM HAIL 6 S FOSTER 42.20N 97.69W
04/19/2023 E1.00 INCH PIERCE NE PUBLIC
1241 AM HAIL 6 SW FOSTER 42.19N 97.70W
04/19/2023 U1.00 INCH PIERCE NE PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0100 AM HAIL OSMOND 42.36N 97.59W
04/19/2023 U1.00 INCH PIERCE NE PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1237 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM TSTM WND DMG CEDAR CREEK 41.05N 96.11W
04/19/2023 CASS NE PUBLIC
UPROOTED TREES AND SOME SHORE STATIONS AND
DOCKS TIPPED OVER INTO THE LAKE. REPORT FROM
SOCIAL MEDIA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
114 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM TSTM WND GST 1 NE CEDAR CREEK 41.05N 96.09W
04/19/2023 E58 MPH CASS NE PUBLIC
PRIVATE WEATHER STATION REPORTED 58 MPH
GUST.
&&
BLBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
514 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 SSE UNION 40.80N 95.91W
04/19/2023 M1.75 INCH CASS NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED GOLF BALL SIZED
HAIL APPROXIMATELY 1 MILE SOUTH OF UNION ON
HIGHWAY 75.
&&
PFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
521 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 2 NE WINSLOW 41.62N 96.48W
04/19/2023 E1.00 INCH DODGE NE PUBLIC
&&
TSNThe Omaha radar (KOAX), 73 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
21 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.
Public reported 1.5-inch hail.
Public reported 3-inch hail near Thurman.
Trained spotter reported 1.75-inch hail.
Public reported 1.25-inch hail.
Public reported 2-inch hail.
Public reported 1-inch hail.
Public reported 1-inch hail.
Trained spotter reported golf ball and tennis ball size hail that damaged siding, roofing, and car windows.
Public reported 2-inch hail.
Emergency manager reported 2-inch hail.
Public reported 1-inch hail via mPING.
Trained spotter reported quarter size hail.
Broadcast media relayed reported of 1.5-inch hail.
Received 2 reports from the public in a span of 5 minutes for hail 1.75 to 2 inches in diameter via mPING and social media.
Public reported 2-inch hail via mPING.
Trained spotter reported quarter sized hail cover the ground in Ute.
Trained spotter reported 1-inch hail.
Multiple photos, videos, and reports confirm that a brief 30-second-long ground circulation developed below a long-lived funnel cloud in this approximate location, lofting dust or light debris. No damage was reported or surveyed with this tornado.
Public reported 1.75-inch hail.
Multiple photographs and reports from storm chasers and public confirm a brief tornado near this location. No damage was reported or surveyed.
Public reported 1-inch hail.
Multiple photographs and accounts from storm chasers and public confirm a tornado in this approximate location that lasted for approximately 3 minutes. No damage was reported with this tornado.
Public reported 1.25-inch hail.
Public reported 1-inch hail via mPING.
Emergency manager reported an estimated wind gust of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091370, 1091371, 1091372, 1091374, 1091375, 1091377, 1091378, 1091379, 1091380, 1091381, 1091382, 1091383, 1091384, 1091386, 1091388, 1091389, 1091391, 1091393, 1091394, 1091396, 1091397, 1091399, 1091400, 1091401, 1091402.